Hacking your Sleep Apnea

1 post
Was this reply useful? Learn more...
   
[-]
HealthHackingWithNof1 +1 point · 7 months ago

As many of you know, living with sleep apnea can be a challenge especially if you are newly diagnosed. The good news is that many find ways to make life a bit easier, in essence “hacking their sleep apnea.” This topic was created as a place to let others know about your “hacks.”

Please share your tips and tricks that you found effective with others in the MyApnea community. For instance, how have you handled the problems of traveling with CPAP?

If you are interested in learning about how to actually study the effectiveness of your hack, you may be interested in these two blogs: Necessity is the Mother of Invention and N of 1 trials: the case of the didgeridoo.

367 posts
Was this reply useful? Learn more...
   
[-]
sleeptech +1 point · 7 months ago Sleep Commentator

Modafinil definitely does not treat sleep apnoea, nor was it ever intended to. It helps reduce hypersomnolence (makes you feel less tired) and is primarily used in treating narcolepsy. If you have sleep apnoea, it may help you feel less sleepy during the day (or whenever you are awake) but it will not reduce the severity of the sleep apnoea and you will still be suffering all of the damage it causes.

837 posts
Was this reply useful? Learn more...
   
[-]
wiredgeorge +2 points · 7 months ago Sleep Enthusiast

As sleeptech mentioned modafinil is a serious prescription drug that is generally used to treat narcolepsy and while it may aid in keeping you awake if your brain is starved for O2 because of sleep apnea, it doesn't fix the oxygen deprivation or lack of deep sleep caused by apnea. I suspect the long term masking of underlying issues is probably not good for you... drugs.com listed these possible side effects of taking modafinil:

Call your doctor right away if you notice any of these side effects: Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing Blistering, peeling, or red skin rash. Chest pain. Fast, slow, pounding, or uneven heartbeat. Feeling unusually agitated, aggressive, confused, or excited. Fever, chills, cough, sore throat, and body aches. Mood or mental changes. Numbness, tingling, or burning pain in your hands, arms, legs, or feet. Seeing, hearing, or feeling things that are not there. Severe muscle weakness. Severe nausea, vomiting, or diarrhea. Thoughts of hurting yourself and others. Tremors or shaking. Trouble with breathing. Unusual bleeding, bruising, or weakness. Unusual thoughts or behavior. Anxiety, nervousness, or trouble sleeping. Back pain. Dry mouth. Headache or dizziness. Mild nausea, diarrhea, upset stomach, or loss of appetite. Mild skin rash or itching. Painful menstrual periods. Runny or stuffy nose.


I would hesitate to take something like modafinil or suggest others do so because of problem masking and long list of possible side effects. I am pretty sure my doctor would also hesitate prescribing the same and attempt to treat any daytime sleepiness by tackling the underlying causes. If this stuff works for you, well bless you.

2 posts
Was this reply useful? Learn more...
   
[-]
EnthusiasticTaupeGoshawk5279 +0 points · 7 months ago

Posted this before. Not only is this a CSA "hack" but a life hack: I would say my story is a success. I am currently 170 lbs, 5' 11", 49 yrs old, married, healthy, and on no pharmaceuticals. I do still have a few amalgam fillings. Starting around 2010-11, I began with mild apnea. I was approx 190lbs. This went on for 1yr then it got very bad, very quickly. My wife reported approx 10-20 episodes every night. I would simply stop breathing until i made a loud gasping, creaking noise which woke her up. Re a "diagnosis" and sleep studies, i didnt need a sleep study to tell me what my wife and i already painfully knew. I had CSA. My symptoms were typical. I felt horrible all day. Fatigue, frightening angina pain, headaches. I took at least 8-10 ibuprophen a week. I put up with it for almost 2 yrs, believe it or not. I knew guys who suffered with the CPAP and i swore i wasnt gonna do it. I then began a weeks long research binge, knowing my body is desperately trying to tell me something- either a nutritional deficiency or a toxic load exists. I read about a guy who got decent results with Lugols Iodine supplementation. But he was the only such story i'd come across, so I didnt have much hope, but being desperate, I bought a bottle of JCrows 2% Lugols Iodine. Upon receiving the bottle, I put ONE drop (approx 2.5mg) in my iced tea. The next morning, i felt fantastic and so did my wife - because I HAD ZERO EPISODES THE ENTIRE NIGHT. I continued doing a drop a night with great results then went up to 4 drops for a few months and back down to 2 drops. (I also had 3-4 brazil nuts daily for selenium, which is essential for thyroid support while taking iodine). My sleep, mood, appearance, sex drive, mental clarity all improved. i lost 20 lbs as well. And because i sleep so well now, i only need 6 hrs, not 8-10hrs. I did have a few episodes in the first months after starting iodine but very few and far between. Fast forward 3 yrs. I havent had an episode in at least 2 yrs, still feel great. Sorry if this is the wrong place for my story. Just thought it would be helpful.

367 posts
Was this reply useful? Learn more...
   
[-]
sleeptech +0 points · 6 months ago Sleep Commentator

If it works, then great! I would simply suggest to anyone else thinking of following a treatment course such as this that you do so in consultation with your doctor, and have a sleep study to demonstrate that it is working. If it is working then the sleep study will only confirm this. However, it may be masking a sleep disorder which is still causing damage to health. If the treatment is effective there is nothing to lose in being thorough.

Please be advised that these posts may contain sensitive material or unsolicited medical advice. MyApnea does not endorse the content of these posts. The information provided on this site is not intended nor recommended as a substitute for advice from a health care professional who has evaluated you.